A new study of women who received hormone therapies as part of their breast cancer treatment has found that the number and seriousness of side-effects they experienced were influenced by their expectations. The research published in the journal Annals of Oncology shows that those women who had an increased expectation of more and worse side-effects before their treatment began, did in fact suffer more side-effects following two years of hormone therapy.
The women that held a more positive view regarding their expectations or believed that the effects would not be too bad, experienced nearly half the number of side-effects from the same treatment.
The findings have significant implications for people undergoing similar therapies, because if some women experience side-effects which significantly affect their quality of life, then they may stop the treatment, which will reduce its effectiveness and likely result in lower chances of survival. If positive expectations of treatment can lower the risk of side-effects, then measures such as counselling could improve a patient's outlook.
"Our results show that expectations constitute a clinically relevant factor that influences the long-term outcome of hormone therapy", said Professor Yvonne Nestoriuc, the leader of the study from the Department of Psychosomatic Medicine and Psychotherapy at the University Medical Centre, Hamburg, Germany. "Expectations can be modified so as to decrease the burden of long-term side-effects and optimise adherence to preventive anti-cancer treatments in breast cancer survivors."
One-hundred-and-eleven women were involved in the study, all of whom had undergone breast cancer surgery and were set to begin a course of hormone therapy. They were questioned about their expectations regarding the possible effects of the treatment at the beginning of the course, and were then assessed at three months, and finally after two years.
At the beginning, 63% said they expected mild side-effects, 29% believed they would experience moderate to severe side-effects and 8% said they didn't expect to suffer any side effects.
After three months, patients who later dropped out of the trial – 19 people – reported significantly more side-effects than those who remained. The researchers found that after two years, adherence to the hormone therapy was associated with side-effects at three months, as well as expectations at the beginning of the trial.
Those women who had lower expectation of side-effects had higher adherence rates to the treatment when compared to the participants who expected to suffer more – an 87% adherence rate compared to 69%. The team also found that higher expectations of side-effects could predict an increase in their occurrence after two years and subsequently, a lower health-related quality of life.
Expectations were found to be clinically relevant even after researchers took into account factors that could influence the results, for example, socio-demographic and medical factors, including symptoms that the participants were already experiencing at the start of the trial.
Some of side-effects the women experienced included joint pain, weight gain and hot flushes, although there were reports of symptoms which could not be directly attributed to their medication such as, back pain, breathing problems and dizziness.
"This substantiates the conclusion that psychological mechanisms such as negative expectations about the treatment play a significant role in the side-effects breast cancer patients experience," said Nestoriuc. "Higher negative expectations, formed by patients before the start of their adjuvant therapy, seem to have a pronounced influence on long-term tolerability, especially once they are confirmed by initially high side-effects after three months."
Nestouric's team are currently conducting a trial to assess whether strategies for improving women's expectations of treatment are effective. These include counselling and giving information on treatment that highlight's its benefits and also explains the possible effects that expectations can have.